Texas, 2003High Wind in Texas, December 15, 2003
December 15, 2003 · NWS LUB · 18 events in 18 counties and zones
18 high wind, as filed by the National Weather Service.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 15, 3:00 AM CST, 8 hours earlier.
Area forecast discussion, Dec 15, 3:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 AM CST MON DEC 15 2003
.SHORT TERM...
HIGHLY ADVERTISED WIND STORM LOOKS RIGHT ON CUE FOR TODAY AS
VIGOROUS UPR TROUGH OVER THE SOUTHERN ROCKIES SWEEPS ACROSS WEST
TEXAS TODAY. LATEST ETA PROGS AN INTENSE CHANNELED VORT MAX WITH A
H50 MB JET STREAK AROUND 100 KTS ENTERING THE AREA AROUND NOON.
MEANWHILE...H70 MB GRADIENT WILL RAPIDLY TIGHTEN TO AROUND 100
DAM/200 NAUTICAL MILES WHICH EQUATES TO SUSTAINED WEST-SOUTHWEST SFC
WINDS OF AROUND 40 MPH WITH GUSTS TO 60+ PER LOCAL WIND DECISION
TREE. BROWN-OUT CONDITIONS ARE EXPECTED BY NOON WITH WIDESPREAD
BLOWING DUST REDUCING VISIBILITIES TO BTWN 3-5 MILES WITH ISOLATED
VSBYS LESS THAN 1 MILE NEAR OPEN FIELDS. WINDOW OF STRONGEST WINDS
STILL APPEARS TO OCCUR FROM APPROXIMATELY 10 AM TO 4 PM.
TEMPS WILL START OUT MILD THIS MORNING BUT WILL ONLY CLIMB INTO THE
50S TO LOWER 60S ON THE CAPROCK AS STRONG MID LEVEL COLD AIR
ADVECTION MIXES DOWN TO THE SFC. FURTHER EAST OVR THE LOW ROLLING
PLAINS...HIGHS WILL CLIMB WELL INTO THE 60S TO NR 70. AS TROUGH
SWINGS EAST DURG THE AFTN...COLD FRONT WILL BEGIN ITS MARCH
SOUTH...LIKELY THROUGH THE NORTHERN HALF OF THE CWFA BY SUNSET. MUCH
COLDER TONIGHT IN WAKE OF FRONT WITH LOWS DROPPING INTO THE 20S WITH
POSSIBLE UPR TEENS OVER FAVORED COLD AREAS NEAR MULESHOE TO DIMMITT.
.LONG TERM...
EXPANSIVE SURFACE HIGH PRESSURE WILL BUILD INTO WEST TEXAS FROM THE
CENTRAL ROCKIES ON TUESDAY DOWNSTREAM OF UPPER LEVEL RIDGE AXIS.
WINDS MAY BE GUSTY EARLY IN THE DAY...BUT EXPECT GRADIENT TO WEAKEN
DURING THE AFTERNOON ESPECIALLY OVER THE WESTERN COUNTIES. EXPECT A
COOL DAY...WITH TEMPERATURES STRUGGLING TO REACH 50 DEG CENTRAL
SOUTH PLAINS. WEAKENING NW FLOW ALOFT TO MAKE FOR A NICE DAY ON
WEDNESDAY WITH WEST WINDS...FULL SUN AND TEMPS WELL ABOVE AVERAGE.
MADE SOME CHANGES TO THE WINDS AND TEMPS ON THURSDAY WITH GFS
INDICATING A FRONT MOVING SOUTH ACROSS THE REGION...THIS IN WAKE OF
SHORTWAVE TROUGH RACING SE FROM CENTRAL PLAINS...WHICH WILL DEEPEN
UPPER TROUGH OVER THE EAST. NOT AS CONFIDENT IN LONGER RANGES AS
MEDIUM RANGE MODELS HAVE BEEN INCONSISTENT...BUT TREND IS TOWARD
MORE ZONAL PATTERN WITH NORTHERN STREAM WAVES BRINGING MOISTURE IN
ACROSS THE NORTHERN AND CENTRAL ROCKIES...IE NO CLOSED LOW OVER OUR
PART OF THE CONUS. PERHAPS ANOTHER FRONT AROUND SATURDAY.
&&
.FIRE WEATHER...
RED FLAG WARNING POSTED FOR ENTIRE AREA TODAY. RELATIVE HUMIDITIES
SHOULD GET CLOSE TO 15 PERCENT...FIRST NW AROUND 18Z AND THEN TOWARD
20Z ELSEWHERE. 20 FT WIND SPEEDS AT LEAST 30 TO 35 MPH...WITH GUSTS
TO 40-45 MPH. 10 METER (33 FT) WIND GUSTS TO 60 MPH EXPECTED. WINDS
SHOULD DIMINISH RAPIDLY SHORTLY AFTER SUNSET...ALONG WITH RISING
HUMIDITIES/FALLING TEMPS WITH COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 19 47 19 / 0 10 0 0
TULIA 57 21 48 21 / 0 10 0 0
PLAINVIEW 59 22 49 23 / 0 10 0 0
LEVELLAND 59 23 50 23 / 0 0 0 0
LUBBOCK 61 23 50 23 / 0 10 0 0
BROWNFIELD 61 24 51 24 / 0 0 0 0
CHILDRESS 67 28 51 26 / 0 10 0 0
SPUR 67 27 53 24 / 0 10 0 0
ASPERMONT 72 30 55 25 / 0 10 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TODAY TXZ021-044.
RED FLAG WARNING TODAY TXZ021-044.
&&
21/06Hazardous weather outlook, Dec 15, 6:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK
600 AM CST MON DEC 15 2003
TXZ021>044-161200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST MON DEC 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
A FAST MOVING UPPER STORM SYSTEM WILL GENERATE GUSTY WESTERLY WINDS
OF 35 TO 45 MPH TODAY FROM LATE MORNING THROUGH MID TO LATE
AFTERNOON. SOME GUSTS UP TO 60 MPH WILL BE POSSIBLE THIS AFTERNOON.
BLOWING DUST MAY RESTRICT VISIBILITIES TO AROUND 3 MILES...LOCALLY
NEAR 1 MILE...FOR LOCATIONS ON THE CAPROCK. SEE THE HIGH WIND
WARNING ISSUED BY THIS OFFICE AT 4 AM CST MONDAY FOR FURTHER
DETAILS.
SURFACE DRYING GENERATED BY THE STRONG AND GUSTY WESTERLY WINDS WILL
RESULT IN A HIGH FIRE DANGER ACROSS THE SOUTH PLAINS AND LOW ROLLING
PLAINS TODAY. SEE THE RED FLAG WARNING ISSUED BY THIS OFFICE AT 4 AM
CST MONDAY FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Parmer
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Parmer forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong upper level storm moved into the Southern Plains resulting in a very strong pressure gradient over West Texas. Westerly winds increased to 40 to 45 mph and gusted to as high as 67 mph over the South Plains area. The high wind turned over several tractor trailers on Interstate 27 between Lubbock and Plainview, blew down power lines, and produced minor damage to homes. Widespread blowing dust reduced the visibility to less than one quarter of a mile across much of the region. The West Texas Mesonet recorded a number of high wind events across the region during the late morning through mid afternoon hours. The measured peak wind gust at each of the stations exceeding high wind criteria follows: 67 mph gust 1 NE Morton in Cochran County, 65 mph gust at Reese Center in Lubbock County, 65 mph gust 3 N Plains in Yoakum County, 64 mph gust 2 NE Friona in Parmer County, 62 mph gust 1 NE Amherst in Lamb County, 62 mph gust 2 S Muleshoe in Bailey County, 61 mph gust 7 E Silverton in Briscoe County, 61 mph gust 3 N Hart in Castro County, 61 mph gust 2 NE Dimmitt in Castro County, 60 mph gust 6 S Anton in Hockley County, 60 mph gust 4 S Levelland in Hockley County, 60 mph gust 6 S Olton in Lamb County, and a 59 mph gust 1 S Plainview in Hale County.
High Wind, Bailey
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Bailey forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
High Wind, Briscoe
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Briscoe forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
High Wind, Castro
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Castro forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
High Wind, Cochran
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Cochran forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
High Wind, Crosby
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Crosby forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
High Wind, Dickens
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Dickens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
High Wind, Floyd
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
High Wind, Garza
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Garza forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
High Wind, Hale
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Hale forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
High Wind, Hockley
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Hockley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, Lamb
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Lamb forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Lubbock forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
High Wind, Lynn
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Lynn forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
High Wind, Motley
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Motley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
High Wind, Swisher
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Swisher forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
High Wind, Terry
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Terry forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
High Wind, Yoakum
- When
- December 15, 11:00 AM CST to 3:30 PM CST
- Where
- Yoakum forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 15, 20036 injured · $180,000 · 1 event
- Winter Storm in Vermont, December 15, 2003$100,000 · 4 events
- Dust Storm and High Wind in Texas, December 15, 2003$80,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 2 events
- High Wind in Nebraska, December 15, 2003$30,000 · 4 events
- High Wind in Alaska, December 15, 2003$30,000 · 70 kt wind · 3 events
- Winter Storm in Vermont, December 15, 2003$30,000 · 2 events
- High Wind in New Mexico, December 15, 2003$30,000 · 59 kt wind · 2 events
- Winter Storm in Minnesota, December 15 to 16, 2003$20,000 · 8 events
- Winter Storm in Minnesota, December 15 to 16, 200319 events
- Winter Storm in Vermont, December 15, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328931, 5328932, 5328933, 5328934, 5328935, 5328936, 5328937, 5328938, 5328939, 5328940, 5328941, 5328942, 5328943, 5328944, 5328945, 5328946, 5328947, 5329064.